Texas, 2004Flash Flooding and Hail in Texas, September 23, 2004
September 23, 2004 · NWS MAF · 5 events in 2 counties and zones
An isolated severe multicell thunderstorm produced large hail and damaging thunderstorm winds as it propagated northwest across Midland County. The vicinity of Midland International Airport was hardest hit by the storm with quarter size hail and damaging winds.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $27,000
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An isolated severe multicell thunderstorm produced large hail and damaging thunderstorm winds as it propagated northwest across Midland County. The vicinity of Midland International Airport was hardest hit by the storm with quarter size hail and damaging winds.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Sep 23, 1:20 PM CST, 5 hours 5 minutes earlier.
Area forecast discussion, Sep 23, 1:20 PM CST, 5 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
220 PM CDT THU SEP 23 2004
.SHORT TERM...
COLD FRONT INVOF PECOS RIVER WITH WEAKENING PUSH...POST FRONTAL
WINDS ON TCC/JTN PROFILER NOT IMPRESSIVE. SFC RIDGING PROGGED ON ETA
OVERNIGHT LOOKS TO BE OVERDONE EVENSO ELY WINDS WILL PREVAIL THRU
THE NIGHT. THIS WILL PUSH MSTR W INTO SE NM FAVORING LOW CLOUDS TO
DEVELOP BY SUNRISE MOST AREAS FRIDAY AM. ATMOSPHERE INVOF AND S OF
FRONT IS UNSTABLE WITH LI/S OF MINUS 3 TO 5 AND 18Z KMAF SOUNDING
SHOWS 1600 J/KG. MSAS INDICATING AXIS OF LOW LEVEL CONVERGENCE INVOF
FRONT AS WELL. ISOLD SHRA/TSRA HAVE ALREADY DEVELOPED ACRS SRN
PB/LOWER TRANS PECOS AND WITH SUFFICIENT INSOLATION CONVECTION WILL
CONTINUE TO DEVELOP...SCT POPS WARRANTED. BULK SHEAR LOOKS
INSUFFICIENT FOR ORGANIZED STORMS. PW/S NEAR 1 ACRS LOWER TRANS
PECOS SUGGEST HEAVY RAIN POSSIBLE. LEVELS ALONG RIO GRANDE CONTINUE
TO FALL BUT IT WON/T TAKE MUCH RAIN TO BRING LEVELS BACK UP. WEAK
SHRTWV ENEGRY NOTED AT 5H WILL BE ENUF TO KEEP ISOLD/SLGHT CHC POPS
FARTHER N ACRS CENTRAL PB. DWPNTS OF 55 TO 60 AND EXPECTED LOW
CLOUDS BEFORE SUNRISE WILL KEEP TEMPS UP.
.LONG TERM...
RELATIVELY COOL WEATHER WILL PERSIST OVER THE FORECAST AREA THROUGH
THE EXTENDED PERIOD. BEST INSTABILITY WILL REMAIN FOCUSED ACROSS THE
WESTERN CWA THROUGH THE WEEKEND...WHERE THE HIGHEST POPS WILL BE
KEPT. ANOTHER SHORTWAVE WILL TRANSLATE OVER THE AREA SUNDAY...WHICH
WILL BRING A SLIGHT INCREASE IN RAIN CHANCES TO THE AREA. THE NEXT
UPPER TROUGH/LOW WILL MOVE INTO THE SOUTHWESTERN U.S. BY MIDWEEK.
KEPT A SLIGHT CHANCE OF THUNDERSTORMS ACROSS THE WESTERN THIRD OF
THE AREA THROUGH MIDWEEK...WHERE INSTABILITY WILL BE MAXIMIZED.
&&
.PRELIMINARY POINT TEMPS/POPS...
BIG SPRING TX 60 80 58 79 / 20 10 10 10
CARLSBAD NM 58 81 58 77 / 10 20 30 30
DRYDEN TX 66 85 63 81 / 40 20 30 20
FORT STOCKTON TX 62 82 61 79 / 20 20 30 20
GUADALUPE PASS TX 55 77 56 72 / 10 20 30 30
HOBBS NM 59 80 57 76 / 10 10 10 20
MARFA TX 50 77 53 73 / 20 30 30 30
MIDLAND INTL AIRPORT TX 60 80 58 79 / 10 20 10 10
ODESSA TX 61 80 58 79 / 10 20 10 10
WINK TX 62 86 61 83 / 10 20 20 20
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
NM...NONE.
&&
49/21
Hazardous weather outlook, Sep 23, 12:54 PM CST, 5 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTED
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
154 PM CDT THU SEP 23 2004
NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-240300-
ANDREWS-BIG BEND AREA-BORDEN-CENTRAL LEA COUNTY-CRANE-
DAVIS/APACHE MOUNTAINS AREA-DAWSON-ECTOR-EDDY COUNTY PLAINS-GAINES-
GLASSCOCK-GUADALUPE MOUNTAINS-GUADALUPE MOUNTAINS OF EDDY COUNTY-
HOWARD-LOVING-MARFA PLATEAU-MARTIN-MIDLAND-MITCHELL-
NORTHERN LEA COUNTY-PECOS-PRESIDIO VALLEY-REAGAN-
REEVES COUNTY AND UPPER TRANS PECOS-SCURRY-SOUTHERN LEA COUNTY-
TERRELL-UPTON-VAN HORN AND HIGHWAY 54 CORRIDOR-WARD-WINKLER-
154 PM CDT (1254 PM MDT) THU SEP 23 2004
THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST TEXAS AND SOUTHEASTERN
NEW MEXICO.
.DAY ONE...TONIGHT
ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED FROM THE CENTRAL
PERMIAN BASIN INTO THE TRANS PECOS REGION THIS AFTERNOON AND EVENING.
ADDITIONAL STORMS ARE EXPECTED IN AREAS BETWEEN MARATHON...FORT
STOCKTON...SHEFFIELD...AND DRYDEN. LOCALLY HEAVY RAIN...DOWNBURST
WINDS TO 60 MPH...AND SMALL HAIL ARE THE PRIMARY CONCERNS.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
.SPOTTER INFORMATION STATEMENT...
ALTHOUGH WIDESPREAD ACTIVATION OF SPOTTER GROUPS IS NOT EXPECTED THIS
EVENING LAW ENFORCEMENT AGENCIES...EMERGENCY MANAGEMENT OFFICIALS...
LOCAL STORM SPOTTER GROUPS SHOULD MONITOR THE WEATHER AND BE READY
TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN YOUR AREA.
In the hours before
Special weather statement, Sep 23, 6:01 PM CST, 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
701 PM CDT THU SEP 23 2004
TXZ062-240045-
MIDLAND TX-
703 PM CDT THU SEP 23 2004
...SIGNIFICANT WEATHER ALERT FOR MIDLAND COUNTY...
A STRONG THUNDERSTORM WAS LOCATED 5 MILES SOUTHEAST OF VALLEY VIEW AT
701 PM CDT...MOVING WEST AT 5 MPH. THIS STORM IS RAPIDLY INTENSIFYING
AND MAY PRODUCE LOCALIZED WIND GUSTS TO 55 MPH AND SMALL HAIL OVER
CENTRAL MIDLAND COUNTY DURING THE NEXT HALF HOUR.
STORM INTENSITY IS INCREASING AND SEVERE WEATHER MAY DEVELOP RAPIDLY.
PLEASE MONITOR THE LATEST WEATHER INFORMATION.
Event by event
2 hail, 2 flash flood, 1 thunderstorm wind. Local standard time, as filed.
Hail, Midland
- When
- September 23, 6:25 PM CST to 7:23 PM CST
- Where
- Midland County, 6 mi SE of Midland
- Measured
- 1 in hail
- Property damage
- $2,000
- Reported by
- GENERAL PUBLIC
- Coordinates
- 31.933, -102.017
A severe multicell thunderstorm erupted over central Midland County during the early evening of the 23rd and propagated northwest over Midland International Airport. At 18:25 CST, nickel size hail and strong winds broke small limbs off trees at several residences six miles southeast of Midland. At 18:53 CST nickel to quarter size hail began to fall at the National Weather Service Forecast Office near Midland International Airport. The hail persisted for ten minutes and covered the ground. A resident on the Midland/Ector County line reported nickel size hail at 19:23 CST.
Thunderstorm Wind, Midland
- When
- September 23, 6:55 PM CST to 7:24 PM CST
- Where
- Midland County, 1 mi ESE of (Maf) Midland Intl
- Measured
- 53 kt (61 mph) measured gust
- Property damage
- $25,000
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 31.933, -102.183
Several units at a trailer home dealership suffered wind damage southeast of Midland International Airport. The Automated Surface Observation System located at the airport recorded severe thunderstorm wind gusts up to 61 MPH. A large flag pole also was broken by the winds near the intersection of Midland County Road 60 and Farm to Market Road 1788.
Hail, Ector
- When
- September 23, 7:23 PM CST
- Where
- Ector County, 5 mi ESE of Gardendale
- Measured
- 0.88 in hail
- Reported by
- GENERAL PUBLIC
- Coordinates
- 31.967, -102.333
A resident on the Ector/Midland County line reported nickel size hail.
Flash Flood, Midland
- When
- September 23, 7:40 PM CST to 9:00 PM CST
- Where
- Midland County, 2 mi WSW of Greenwood
- Reported by
- TRAINED SPOTTER
- Coordinates
- 31.869, -102.032 (the zone’s center; the record gives no point)
Storm spotters reported high water flowing over several county and farm to market roads between Interstate 20 and Greenwood.
Flash Flood, Midland
- When
- September 23, 7:55 PM CST to 9:30 PM CST
- Where
- Midland County, 1 mi S of (Maf) Midland Intl
- Reported by
- NWS EMPLOYEE(OFF DUTY)
- Coordinates
- 31.869, -102.032 (the zone’s center; the record gives no point)
National Weather Service employees encountered half a foot of running water over the Interstate 20 service road on the south side of Midland International Airport.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Rip Current in North Carolina, September 23, 20041 death · 1 event
- Tornado in South Dakota, September 23, 2004F2 · 1 event
- Damaging Winds and Strong Wind in Minnesota, September 23, 20042 injured · 58 kt wind · 18 events
- Tornado in Minnesota, September 23, 2004F1 · 1 event
- Damaging Winds in Minnesota, September 23, 200460 kt wind · 13 events
- Frost and Freeze in Colorado, September 23, 20043 events
- Damaging Winds in Minnesota, September 23, 200454 kt wind · 3 events
- Flash Flood and Hail in Texas, September 23, 20042.75 in hail · 3 events
- Flooding in Iowa, September 23 to 24, 2004$10,000 · 2 events
- Storm Surge in Alaska, September 23 to 25, 20041 event
- Flood in Illinois, September 23 to 26, 20041 event
- Flash Flood in Texas, September 23, 20041 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5422624, 5422625, 5422623, 5422626, 5422622.